Alert archive / Maryland / Tornado Warnings in 2002

Tornado Warning 5, NWS Baltimore/Washington

April 28, 2002Calvert County, Maryland

NWS Baltimore/Washington issued this tornado warning at Apr 28, 2002, 7:44 PM EDT for Calvert County, Maryland. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 7:44 PM EDT (23:44 UTC)
Expired
Apr 28, 2002, 8:15 PM EDT
In force
31 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Calvert County, MD

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:55 PM EDTTornado F3Taylors Is, MDTornado path length 16-18 miles. One house and several outbuildings destroyed near Hip Roof Road. Most of the damage along tornado path rated F0 to F1.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 6:00 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 282344
TORLWX
MDC009-290015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
744 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  CALVERT COUNTY IN SOUTHERN MARYLAND

* UNTIL 815 PM EDT

* AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER CALVERT BEACH-LONG BEACH...MOVING EAST AT 40 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3855 7654 3839 7655 3836 7623 3861 7626

JA/ND

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 28, 3:00 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Apr 28, 3:00 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT SUN APR 28 2002

SHORT TERM (TNGT THROUGH MON NIGHT)...

MAIN FOCUS THIS PACKAGE WILL BE REMAINDER OF THIS AFTENROON AND
EARLY EVENING WITH POTENTIAL FOR SEVERE WEATHER. EXPECT SPC TO ISSUE
WATCHES COVERING MUCH OF OUR CWA W/IN NEXT HOUR OR SO. EARLIER
RAINFALL HAS MOVED EAST OF OUR CWA. SATL IMGRY SHOWS CLEARING
SWEEPING EASTWARD AND WITH TEMPERATURE WARMING WELL INTO THE 70S
ALONG WITH SFC DEW PTS IN M/U 60 RANGE...EXPECT CONTINUED
DESTABLILATION OF AIRMASS TO HELP CONTRIBUTE TO CONVECTION LATE THIS
AFTERNOON. SEVERAL INSTABILITY LINES TO OUR WEST...ONE OVER CNTRL OH
THE OTHER OVER ERN KY/SWRN WV...WILL HELP FOCUS LINES OF STORMS. EHI
FROM ETA 12Z BUFKIT SOUNDINGS MAX OUT AROUND 3.5...INDICATING
POTENTAL TORNADO THREAT THIS AFTERNOON. ANY SQUALL LINE THAT MOVES
ACROSS THE REGION LATER TODAY WILL ALSO BE CAPABLE OF PRODUCING HIGH
WINDS AS 800-500 WINDS ARE IN 50-70 KT RANGE.

FOR TONIGHT...COLD FRONT IN THE OH VALLEY WILL SWEEP THROUGH BUT
LEAVE PLENTY OF LOW LEVEL MOISTURE (3-5KFT). SO KEPT A MSTLY CLDY
FRCST FOR TONIGHT. TEMPS FROM MOS LOOK REASONABLE SINCE NOT MUCH
REAL COLD AIR TO ADVECT IN TONIGHT.

ON MON...EARLY MORNING UPR LVL TROUGH WILL SWING THROUGH THE AREA
AROUND 12Z...THEN THINGS SHOULD START TO CLEAR OUT...BUT WITH COLD
ADVECTION ALOFT...WL KEEP MORE CLOUDS IN THEN INDICATED BY MOS.

MON NIGHT...ETA MODEL HAS BEEN FAIRLY PERSISTENT IN KEEPING A CLOUD
DECK IN OVERNIGHT. THIS WILL KEEP MINS UP. HOWEVER...THINK THAT
CLOUDS WILL DECREASE AFTER MIDNIGHT...AND TEMPS WILL TAKE A DIVE FOR
MON NIGHT...BUT NO FREZ/FROST EXPECTED. -SMZ

LONG RANGE OUTLOOK...TUE THRU SUN...
HI PRES RDG MOVES E OFF CST WITH WAA OVR AREA TUE. CLD FNT AND LO
PRES AREA MOVE ACRS CWA WED BRINGING CHC RW-. FNTL ZONE STALLS
ACROSS VA/MD INTO THU WITH ANOTHER LO PRES CENTER MOVING ALONG IT.
LO PROGGED ACRS CWA THU BRINGING POTENTIAL FOR A GOOD RAIN. LOW
MOVES OFF CST BY THU NIGHT. ANOTHER LO PRES AREA OR WAVE ON THE FNT
MOVES ACRS THE VA CAPES FRI MORNING AND THEN HI PRES BUILDS IN SAT
AND SUN. -BMW

SVR TSTM WATCH EXPD SOON. FLOOD WATCH WRN ZONES WILL 330 PM.

.LWX...
DC...SCA TIDAL PTMC.
MD...SCA CHSPK BAY AND TIDAL PTMC.
VA...NONE.
WV...NONE.

WATSON

In the hours before

Local storm report, Apr 28, 5:48 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
548 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 S MOUNT JACKSON         VA   TORNADO
04/28/02   SHENANDOAH                     I-81 MILE MARKER 268. DEBRIS
                                          ACROSS ROAD.REPORTED BY LAW
                                          ENFORCEMENT

CAS
Special weather statement, Apr 28, 6:10 PM EDT, 1 hour 34 minutes before
VAZ027-028-030-031-WVZ050-055-282245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
610 PM EDT SUN APR 28 2002

...SEVERE THUNDERSTORM WARNING FOR HARDY COUNTY EXPIRED...
...TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM...

DOPPLER RADAR IN STERLING VIRGINIA IS TRACKING A THUNDERSTORM IN
EASTERN HARDY COUNTY WV MOVING INTO SHENANDOAH COUNTY VA. THIS STORM
IS PRODUCING VERY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. THE STORM
WILL CLIP THE SOUTHERN PORTION OF FREDERICK COUNTY...NORTHERN AND
CENTRAL SHENANDOAH COUNTY AND WILL MOVE INTO WARREN AND NORTHERN
PAGE COUNTY BY 630 PM.

BMW
Local storm report, Apr 28, 6:53 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
653 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 S MOUNT JACKSON         VA   TORNADO
04/28/02   SHENANDOAH                     MILE MARKER 268. DEBRIS
                                          ACROSS ROAD.REPORTED BY LAW
                                          ENFORCEMENT

0606 PM    5 W WARRENTON             VA   WIND DAMAGE
04/28/02   FAUQUIER                       LARGE TREE AND UTILITY
                                          POLES DOWN.

0635 PM    DALE CITY                 VA   1.75 INCH HAIL
04/28/02   PRINCE WILLIAM

0600 PM    NORMAN                    VA   WIND DAMAGE
04/28/02   CULPEPER                       TREE DOWN ON 522 NEAR 633.

0610 PM    NEW BALTIMORE             VA   .75 INCH HAIL
04/28/02   FAUQUIER

CAS
Local storm report, Apr 28, 6:58 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
658 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 S MOUNT JACKSON         VA   TORNADO
04/28/02   SHENANDOAH                     MILE MARKER 268. DEBRIS
                                          ACROSS ROAD.REPORTED BY LAW
                                          ENFORCEMENT

0606 PM    5 W WARRENTON             VA   WIND DAMAGE
04/28/02   FAUQUIER                       LARGE TREE AND UTILITY
                                          POLES DOWN.

0635 PM    DALE CITY                 VA   1.75 INCH HAIL
04/28/02   PRINCE WILLIAM

0600 PM    NORMAN                    VA   WIND DAMAGE
04/28/02   CULPEPER                       TREE DOWN ON 522 NEAR 633.

0610 PM    NEW BALTIMORE             VA   .75 INCH HAIL
04/28/02   FAUQUIER

0655 PM    INDIAN HEAD               MD   1.75 INCH HAIL
04/28/02   CHARLES

CAS
Local storm report, Apr 28, 7:12 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
712 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 S MOUNT JACKSON         VA   TORNADO
04/28/02   SHENANDOAH                     MILE MARKER 268. DEBRIS
                                          ACROSS ROAD.REPORTED BY LAW
                                          ENFORCEMENT

0606 PM    5 W WARRENTON             VA   WIND DAMAGE
04/28/02   FAUQUIER                       LARGE TREE AND UTILITY
                                          POLES DOWN.

0635 PM    DALE CITY                 VA   1.75 INCH HAIL
04/28/02   PRINCE WILLIAM

0600 PM    NORMAN                    VA   WIND DAMAGE
04/28/02   CULPEPER                       TREE DOWN ON 522 NEAR 633.

0610 PM    NEW BALTIMORE             VA   .75 INCH HAIL
04/28/02   FAUQUIER

0655 PM    INDIAN HEAD               MD   1.75 INCH HAIL
04/28/02   CHARLES

0700 PM    WALDORF                   MD   1.00 INCH HAIL
04/28/02   CHARLES

0703 PM    LA PLATA                  MD   TORNADO
04/28/02   CHARLES                        REPORTED BY LAW
                                          ENFORCEMENT

0707 PM    LA PLATA                  MD   1.75 INCH HAIL
04/28/02   CHARLES

CAS
Local storm report, Apr 28, 7:25 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
725 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 S MOUNT JACKSON         VA   TORNADO
04/28/02   SHENANDOAH                     MILE MARKER 268. DEBRIS
                                          ACROSS ROAD.REPORTED BY LAW
                                          ENFORCEMENT

0606 PM    5 W WARRENTON             VA   WIND DAMAGE
04/28/02   FAUQUIER                       LARGE TREE AND UTILITY
                                          POLES DOWN.

0635 PM    DALE CITY                 VA   1.75 INCH HAIL
04/28/02   PRINCE WILLIAM

0600 PM    NORMAN                    VA   WIND DAMAGE
04/28/02   CULPEPER                       TREE DOWN ON 522 NEAR 633.

0610 PM    NEW BALTIMORE             VA   .75 INCH HAIL
04/28/02   FAUQUIER

0655 PM    INDIAN HEAD               MD   1.75 INCH HAIL
04/28/02   CHARLES

0700 PM    WALDORF                   MD   1.00 INCH HAIL
04/28/02   CHARLES

0703 PM    LA PLATA                  MD   TORNADO
04/28/02   CHARLES                        REPORTED BY LAW
                                          ENFORCEMENT

0707 PM    LA PLATA                  MD   1.75 INCH HAIL
04/28/02   CHARLES

0710 PM    LA PLATA                  MD   TORNADO
04/28/02   CHARLES                        *** 1 DEAD ***
                                          MAJOR DAMAGE. SEVERAL
                                          STRUCTURES DEMOLISHED. MANY
                                          INJURIES.

CAS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:48 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Charles, Prince George's42 min
Apr 28, 6:59 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Howard, Montgomery46 min
Apr 28, 7:02 PM EDTTornado WarningLWXCalvert, Charles, Prince George's, Saint Mary's43 min

Nearby

Tornado Warnings in Maryland, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.